Colorado, 2007

Hail in Colorado, June 28, 2007

June 28, 2007 · NWS BOU · 3 events in 2 counties and zones

Severe thunderstorms produced large hail, up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 28, 2:05 PM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 28, 2:05 PM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT THU JUN 28 2007

.SHORT TERM...ANOTHER DAY AND STILL WAITING FOR CONVECTION TO AFFECT
URBAN CORRIDOR. CONVECTION HAS DEVELOPED NICELY IN THE MOUNTAINS
EAST OF THE DIVIDE...NOW MOVING INTO THE FOOTHILLS. ACARS SOUNDING
STILL SHOWING DECENT INVERSION AROUND 700 MB. SURFACE TEMPERATURES
SLOWLY INCHING TOWARD CONVECTIVE TEMPERATURE AND SHOULD BE REACHED
PROVIDED CIRRUS FROM CONVECTION DOESNT AFFECT SOLAR HEATING AS WAS
THE CASE YESTERDAY. RADAR SHOWING NICE NORTH-SOUTH BOUNDARY
DISECTING DIA...COULD PROVIDE A FOCUS. BUT WITH THAT MID LEVEL
INVERSION STILL IN PLACE...AM NOT GOING TO GET TOO EXCITED ABOUT
CONVECTION MOVING FURTHER EAST THAN FOOTHILLS. THOUGH THE LATEST NAM
PAINTS QPF ACROSS URBAN CORRIDOR...DECIDED NOT INCREASE POPS AT THIS
TIME. WEAK WINDS PERSIST IN THE UPPER ATMOSPHERE...SO ANY STORM
MOVEMENT WILL BE SLOW. WITH GPS INTEGRATED PRECIPITABLE WATER VALUES
AROUND EIGHT TENTHS OF AN INCH...HEAVY RAIN IS POSSIBLE WITH THE
STORMS. THOUGH SHEAR REMAINS FAIRLY WEAK...CANNOT RULE OUT A STORM
OR TWO PRODUCING HAIL UP TO AN INCH AS FORECAST SOUNDINGS SHOW CAPE
VALUES AROUND 2000 J/KG. WITH LACK OF ANY LIFT AS NOTED BY QG
VERTICAL VELOCITY PROGS...STORMS SHOULD END BY MIDNIGHT. SKIES
SHOULD CLEAR MOST AREAS OVERNIGHT...THOUGH BOUNDARY LAYER WIND AND
HUMIDITY PROGS SUGGEST SOME CLOUDS PERSISTING EASTERN ZONES. COULD
SEE SOME STRATUS DEVELOPING...BUT DOESNT APPEAR TO BE WIDESPREAD.
ON FRIDAY...RIDGE WILL CONTINUE TO BUILD OVER THE DISTRICT. STILL
LOOKING LIKE ENOUGH MOISTURE FOR SOME AFTERNOON CONVECTION...THOUGH
MODEL CROSS SECTIONS SHOW BULK OF MOISTURE AROUND 500 MB. LOOKING
LIKE ANY STORM WILL BE DRY...WITH GUSTY WIND AND LIGHTNING THE BIG
CONCERN. ACROSS URBAN CORRIDOR...FORECAST SOUNDINGS INDICATING
PRECIPITABLE WATER VALUES OF AROUND EIGHT TENTHS OF AN INCH DURING
THE AFTERNOON WITH CAPES AROUND 2000 J/KG. STILL THAT PESKY
INVERSION AT 700 MB WHICH COULD HINDER ANY STORM FROM OCCURING
ACROSS PLAINS. THE LOW POPS LOOK WARRANTED. TEMPERATURE AND
THICKNESS GUIDANCE SUGGESTS TEMPERATURES SHOULD REACH THE LOWER 90S.
CURRENT TEMPERATURE GRIDS SEEM REASONABLE...BUT WILL MAKE A FEW
MINOR ADJUSTMENTS TO BOUNDARY AREAS.

.LONG TERM...LITTLE CHANGE TO THE FORECAST THIS TIME AROUND. UPPER
RIDGE BUILDS NORTHWARD WITH HIGH CENTER DEVELOPING OVER COLORADO
THIS WEEKEND. GRADUAL DRYING/WARMING FROM BOTH INSOLATION AND WEAK
WARM ADVECTION THROUGH THIS PERIOD. TWEAKED HIGHS A BIT UPWARD ON
SUN/MON AS MODELS ARE CONSISTENTLY SHOWING CONTINUED WARMING AND I
SEE NOTHING TO STOP IT. WEAK SHORTWAVE ACROSS THE NORTHERN U.S.
ABOUT TUESDAY IS DISAPPEARING FROM THE MODELS...GFS HAS COME AROUND
TO MORE LIKE THE LAST COUPLE DAYS ECMWF WITH THE HIGH CENTER STAYING
AROUND COLORADO THROUGH MIDWEEK. BOTH HAVE ANOTHER SHORTWAVE ACROSS
CANADA AT MIDWEEK WHICH ALLOWS THE RIDGE TO BUILD INTO WESTERN
CANADA BEHIND IT. NOT A GREAT EFFECT ON US...BUT IT WILL PROBABLY
PROVIDE AT LEAST SLIGHT COOLING. WILL GO WITH COOLING MAINLY ON
THURSDAY FIGURING THERE WILL NOT BE A STRONG PUSH THIS FAR SOUTH OF
THE SHORTWAVE. BOTTOM LINE...HOT AND DRY WITH SEVERAL DAYS IN A ROW
AROUND 100 DEGREES. FIRE DANGER INCREASING MARKEDLY AS FUELS DRY
OUT...MITIGATED BY GENERALLY LIGHT WINDS.

&&

.AVIATION...A FEW STORMS STILL POSSIBLE THROUGH 04Z THIS EVENING AT
DIA...THOUGH ITS LOOKING LIKE THE BEST CHANCE FOR STORMS WILL BE
WEST OF THE AIRPORT. THERE IS A WEAK BOUNDARY MOVING WEST ACROSS THE
AIRPORT...WITH SOUTHEAST SURFACE WINDS BECOMING DOMINANT. COULD SEE
SOME GUSTS TO 25 KTS THIS EVENING. STRATUS NOT EXPECTED OVERNIGHT...
THOUGH THERE COULD BE SOME PATCHES EAST OF THE AIRPORT. ON FRIDAY...
JUST A SLIGHT CHANCE FOR ANY STORM AFFECTING THE AIRPORT AFTER 18Z.
THE BEST CHANCE FOR ANY STORM WILL BE ALONG THE FOOTHILLS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DL/CMG
Hazardous weather outlook, Jun 28, 9:48 AM MST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1048 AM MDT THU JUN 28 2007

COZ030>051-291200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1048 AM MDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS...
FOOTHILLS AND PARK COUNTY THIS AFTERNOON...WITH SOME STORMS SLOWLY
MOVING ONTO THE PLAINS DURING THE AFTERNOON. THE STORMS WILL
CONTINUE INTO THE EVENING HOURS BEFORE ENDING BY MIDNIGHT. THE MAIN
THREAT FROM THE STORMS WILL BE HEAVY RAIN AS THE WINDS ALOFT ARE
QUITE LIGHT. HOWEVER...ENOUGH INSTABILITY WILL EXIST FOR A FEW
STORMS TO POSSIBLY GENERATE SOME HAIL UP TO AN INCH IN DIAMETER.

MOISTURE AND INSTABILITY WILL COMBINE TO PRODUCE THE THUNDERSTORMS
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY...ENOUGH MOISTURE AND INSTABILITY WILL BE PRESENT OVER THE
EASTERN PLAINS AND FOOTHILLS FOR A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS TO DEVELOP.  THUNDERSTORMS WHICH DEVELOP MAY
BE SLOW MOVING AND CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.  FOR
SATURDAY THROUGH WEDNESDAY...A STRONG UPPER LEVEL RIDGE WILL MOVE
OVER THE AREA BRINGING HOT TEMPERATURES AND ONLY A VERY SMALL CHANCE
OF THUNDERSTORMS.  THE FIRE DANGER WILL INCREASE SIGNIFICANTLY OVER
THE WEEKEND AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LESZCYNSKI/GIMMESTAD

The radar

The Denver radar (KFTG), 33 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Weld

When
June 28, 5:55 PM MST
Where
Weld County, 2.99 mi ENE of Wattenburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.040, -104.750

Hail, Morgan

When
June 28, 6:44 PM MST
Where
Morgan County, 3.82 mi NW of Vallery
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.270, -104.020

Hail, Morgan

When
June 28, 6:47 PM MST
Where
Morgan County, 2.33 mi SSE of Goodrich
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.320, -104.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32848, 32849, 32850.